Nebraska, 2005

Hail in Nebraska, May 24, 2005

May 24, 2005 · NWS LBF · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 2:37 PM CST, 1 minute earlier.

Area forecast discussion, May 24, 2:37 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT TUE MAY 24 2005

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN THE NEAR TERM. WILL USE A BLEND FOR
FORECAST. MAIN CONCERN IS SEVERE WX THIS EVENING. BEST DYNAMICS OVER
SOUTHWEST ZONES...CAPES 3500 J/KG SB LIS -8 TO -10 LITTLE TO NO
CINH. NOT MUCH SHEAR AT THE MOMENT. MC COOK PROFILER NOT PROMISING
FOR SHEAR. STORM MOTION NEGLIGIBLE IN SOUNDING. IR HAS WAVE MOVING
IN FROM WEST VCTY CYS. SURFACE BOUNDARY BECOMING MORE DIFFUSE WITH
DAYTIME HEATING BUT WITH IR AND SURFACE OBS LIES SOMEWHERE FROM
KONL-KMCK-KAKO. SHOULD SEE RAPID DEVELOPMENT OVER SOUTHWEST LATE
THIS AFTERNOON EARLY EVENING AS WAVE APPROACHES FROM WEST. HAVE GONE
LIKELY SOUTHWEST EARLY ON THEN SHIFT NORTH AS COLD FRONT SURGES
SOUTH OVERNIGHT. STEERING WINDS LIGHT AND PWS UP AROUND 130% OF
NORMAL. HAVE GONE WITH A BLEND FOR WEDNESDAY AS GFS NOT IN A HURRY
TO MOVE FRONT OUT. TEMPERATURES CUT BACK ON WED AND THURSDAY WITH
COOLER AIR MOVING IN.

EXTENDED FORECAST FRIDAY THROUGH TUESDAY BROAD TROUGH AT H5 JUST
NORTH OF WINNIPEG CONTINUES TO INFLUENCE CENTRAL AND NORTHERN PLAINS
WEATHER PATTERN. SURFACE HIGH PRESSURE OVER FORECAST AREA ON FRIDAY
WITH SLIGHTLY BELOW NORMAL TEMPERATURES STATIONARY BOUNDARY TO THE
SOUTH INTO KS AND SURFACE HIGH PRESSURE SHOULD KEEP FORECAST AREA
DRY. LEE SIDE TROUGH DEVELOPING SATURDAY IN RESPONSE TO H5 WAVE
MOVING INTO PAC NORTHWEST. CHANCE FOR TSRA TO DEVELOP SATURDAY
EVENING AS BOUNDARY OVER KANSAS DRIFTS NORTH AND SURFACE LOW
DEVELOPS OVER NORTHEAST CO. MOISTURE LIMITED WITH CONVECTION ALONG
GULF COAST.  LOW DEEPENS ON SUNDAY WITH SCHC RETAINED FOR SUNDAY AND
SUNDAY NIGHT. SURFACE LOW MOVES INTO SOUTHERN PLAINS SUNDAY NIGHT
WITH PLACEMENT OF BOUNDARY KEY FOR CONVECTION. HAVE RETAINED SCHC
THROUGH TUESDAY WITH NEAR ZONAL FLOW AND SERIES OF WEAK WAVES MOVING
THROUGH THE PLAINS...WITH NEAR NORMAL TEMPERATURES FOR SEASON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11PM CDT NEZ006>010-024>029-036>038-057>059-069>071.

&&

POWER
Hazardous weather outlook, May 24, 2:00 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE MAY 24 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-251030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
300 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE OUTLOOK UNTIL
MIDNIGHT CDT. A MODERATE THREAT EXISTS ACROSS THE FAR SOUTHWEST TO
INCLUDE PORTION OF SOUTHWEST CHASE COUNTY. WHILE LARGE HAIL WILL
LIKELY OCCUR AS THE THUNDERSTORMS DEVELOP...INCREASING SHEAR ACROSS
THE FAR SOUTHWEST WILL MAKE ISOLATED TORNADOES POSSIBLE EARLY WITH
SUPERCELLS THAT DO DEVELOP OR MOVE SOUTHEAST INTO THE AREA.

HIGH PRECIPITABLE WATER RATIOS WILL ALSO MAKE POSSIBLE THE THREAT FOR
HEAVY RAINFALL AS STORMS DEVELOP AND MOVE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL MIDNIGHT CDT.

KECK

In the hours before

Special weather statement, May 24, 2:36 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT TUE MAY 24 2005

NEZ006>010-024>029-036>038-057>059-069>071-250400-
BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-FRONTIER NE-
GARFIELD NE-HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-
LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-
THOMAS NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...BASSETT...BREWSTER...
BROKEN BOW...BURWELL...CURTIS...GRANT...HAYES CENTER...IMPERIAL...
MULLEN...NORTH PLATTE...ONEILL...OGALLALA...SPENCER...SPRINGVIEW...
STAPLETON...TAYLOR...THEDFORD AND TRYON
336 PM CDT TUE MAY 24 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT)
FOR A LARGE PART OF NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THE
NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA COUNTIES INCLUDED IN THE
WATCH ARE KEYA PAHA...BOYD...HOLT...ROCK...BROWN...HOOKER...
THOMAS...BLAINE...LOUP...GARFIELD...WHEELER...CUSTER...LOGAN...
MCPHERSON...KEITH...PERKINS...LINCOLN...FRONTIER...HAYES AND CHASE
COUNTIES.

SPRINGER

The radar

The Omaha radar (KOAX), 183 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wheeler

When
May 24, 2:38 PM CST
Where
Wheeler County, 14 mi NE of Bartlett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -98.350

Hail, Wheeler

When
May 24, 2:45 PM CST
Where
Wheeler County, 15 mi NE of Bartlett
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.033, -98.350

Hail, Custer

When
May 24, 7:10 PM CST
Where
Custer County, 10 mi SW of Merna
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.383, -99.900

Hail, Grant

When
May 24, 11:00 PM MST
Where
Grant County, 2 mi NW of Hyannis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -101.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447074, 5447075, 5447076, 5447077.